Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 303, NWS Dodge City, KS

August 18, 2019Ellis County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 2019, 3:43 AM CDT for Ellis County, Rush County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2019, 3:43 AM CDT (08:43 UTC)
Expired
Aug 18, 2019, 3:58 AM CDT
In force
15 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ellis County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2126 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

302 
WUUS53 KDDC 180843
SVRDDC
KSC051-165-180930-
/O.NEW.KDDC.SV.W.0303.190818T0843Z-190818T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
343 AM CDT Sun Aug 18 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rush County in central Kansas...
  Southeastern Ellis County in central Kansas...

* Until 430 AM CDT.

* At 343 AM CDT, severe thunderstorms were located along a line
  extending from near Gorham to near Schoenchen, moving southeast at
  20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hays, Victoria, Walker, Catherine, Liebenthal, Loretta, Emmeram,
  Pfeifer, Toulon and Munjor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3870 9904 3870 9903 3856 9903 3861 9934
      3901 9928 3903 9904
TIME...MOT...LOC 0843Z 301DEG 19KT 3892 9904 3873 9928 

HAIL...0.75IN
WIND...60MPH
 
$$

RUSSELL
1 follow-up statement
164 
WWUS53 KDDC 180858
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
358 AM CDT Sun Aug 18 2019

KSC051-165-180908-
/O.CAN.KDDC.SV.W.0303.000000T0000Z-190818T0930Z/
Rush KS-Ellis KS-
358 AM CDT Sun Aug 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSH AND
SOUTHEASTERN ELLIS COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3870 9904 3870 9903 3856 9903 3861 9934
      3901 9928 3903 9904
TIME...MOT...LOC 0858Z 301DEG 19KT 3888 9895 3869 9919 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:53 AM CDT, 50 minutes earlier.

Area forecast discussion, Aug 18, 2:53 AM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
253 AM CDT Sun Aug 18 2019

...updated long term section...

.SHORT TERM...(Today and tonight)
Issued at 221 AM CDT Sun Aug 18 2019

Excessive rainfall fell across Ellis county, with storm total
precipitation estimates ranging from one to seven inches across the
I-70 corridor from Hays though Catherine and Emmeram. The wider band
of convection will continue as the nose of the low level jet
continues to  provide forcing for ascent through the I-70 corridor
for a few more hours as instability weakens. A Flash Flood warning is
in effect for central Ellis county, and severe threat is rapidly
weakening.

A surface high over the Nebraska will begin to influence our region
later today and Tonight. The NAM/WRF is showing the surface cold
front pushing through the DDC forecast area by mid afternoon with
light northeast winds and quite a temperature gradient - maybe as
cool as the 70s in the northern counties to upper 90s along the
Oklahoma line. Nam/Wrf temperature fields area indicating pleasant
60s for he overnights across mush of west central Knasas with
still warmer air residing over the south central Kansas counties
with lows still in the mid 70s tonight.

.LONG TERM...(Monday through Saturday)
Issued at 252 AM CDT Sun Aug 18 2019

500 mb ridging quickly becomes reestablished across the southern
High Plains into Kansas early in the week. Monday looks dry with
temperatures warming again into the upper 90s area-wide. Elevated
heat indices are likely across the southern tier of counties into
Tuesday. The next front will drop into  the region mid week - possibly
affecting northern counties with convective chances by Tuesday night
or Wednesday. Wednesday into Thursday are likely to be not as warm
and convectively active.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 116 AM CDT Sun Aug 18 2019

Elevated convection is persisting along a warm front/Low level
jet across west central Kansas ans will likely continue a few
more hours. Hays is the main terminal impacted by this convection
and may get another round or two of gusty/possibly severe wind
gusts and moderate rain and lightning. We are not anticipating
that the other southwest Kansas terminals will see any storms
through the overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  95  68 100  74 /   0   0   0  10
GCK  92  64  99  71 /   0   0   0  10
EHA  96  66 101  71 /   0   0  10  10
LBL  97  67 101  72 /   0   0   0  20
HYS  87  65  95  72 /  10   0   0  10
P28 101  73 101  75 /  10  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Aug 17, 4:09 AM CDT, 23 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
409 AM CDT Sat Aug 17 2019

KSZ030-031-043>046-061>066-074>081-084>090-180915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
409 AM CDT Sat Aug 17 2019 /309 AM MDT Sat Aug 17 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

An isolated strong to severe thunderstorm or two will be possible
between 4 pm and sunset south of Dodge City near the Oklahoma
border. Hail up to the size of quarters, wind gusts of 60 mph and
heavy rainfall will be the main hazards late today.

There will also be a chance for a few severe thunderstorms after
7 pm north of a Scott City to La Crosse line. In this area wind
gusts of 60 mph or greater, one to two inch hail and heavy
rainfall will be possible with the strongest storms.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

High temperatures of 100 to near 103 degrees can be expected from
Sunday through Tuesday. These temperatures when combined with
higher relative humidity on Monday may create excessive heat
conditions south and east of Dodge City.

Days 2-7 Hazards
----------------
* Sunday
  - Excessive heat: Significant risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Excessive heat: Significant risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Significant risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 pm south of a Pratt to
Ashland line. Spotter activation may also be needed after 7 pm
north of a Scott City to La Crosse line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Aug 18, 1:23 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
123 AM CDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     HAIL             2 W HAYS                38.88N 99.36W
08/18/2019  M1.00 INCH       ELLIS              KS   PUBLIC

&&

GT
Special weather statement, Aug 18, 1:41 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
141 AM CDT Sun Aug 18 2019

KSZ031-180730-
Ellis KS-
141 AM CDT Sun Aug 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS COUNTY UNTIL 230 AM
CDT...

At 141 AM CDT, Doppler radar was tracking a strong thunderstorm near
Toulon, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Emmeram, Yocemento, Toulon
and Munjor.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Kansas.

LAT...LON 3871 9905 3887 9959 3904 9953 3905 9904
TIME...MOT...LOC 0641Z 274DEG 20KT 3882 9920

TATRO
Special weather statement, Aug 18, 1:51 AM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
151 AM CDT Sun Aug 18 2019

KSZ030-031-180730-
Trego KS-Ellis KS-
151 AM CDT Sun Aug 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES UNTIL 230 AM CDT...

At 150 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ogallah, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ellis, Catherine, Ogallah and Riga.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and west central Kansas.

LAT...LON 3890 9919 3895 9974 3913 9974 3913 9918
TIME...MOT...LOC 0650Z 270DEG 21KT 3905 9966

TATRO
Special weather statement, Aug 18, 2:03 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
203 AM CDT Sun Aug 18 2019

KSZ030-180800-
Trego KS-
203 AM CDT Sun Aug 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY UNTIL 300 AM CDT...

At 202 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Trego Center, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wakeeney, Ogallah, Collyer, Trego Center, Cedar Bluff and Riga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Kansas.

LAT...LON 3896 9960 3870 9960 3871 10015 3906 10015
TIME...MOT...LOC 0702Z 275DEG 34KT 3892 10004

RBURG
Special weather statement, Aug 18, 2:24 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
224 AM CDT Sun Aug 18 2019

KSZ031-180830-
Ellis KS-
224 AM CDT Sun Aug 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 330 AM CDT...

At 224 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Yocemento, moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Emmeram,
Yocemento, Toulon, Munjor and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Kansas.

LAT...LON 3870 9904 3871 9959 3913 9959 3913 9904
TIME...MOT...LOC 0724Z 269DEG 30KT 3891 9943

RBURG
Special weather statement, Aug 18, 3:25 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
325 AM CDT Sun Aug 18 2019

KSZ031-180915-
Ellis KS-
325 AM CDT Sun Aug 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 415 AM CDT...

At 324 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Hays, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Schoenchen, Emmeram,
Yocemento, Toulon, Munjor and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3870 9904 3872 9959 3913 9959 3913 9904
TIME...MOT...LOC 0824Z 268DEG 24KT 3886 9929

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:53 PM CDTSpecial Weather StatementDDCTrego52 min
Aug 17, 8:01 PM CDTSevere Thunderstorm WarningDDCTrego44 min
Aug 17, 8:37 PM CDTSevere Thunderstorm WarningDDCEllis, Trego53 min
Aug 17, 9:24 PM CDTSevere Thunderstorm WarningDDCEllis, Rush35 min
Aug 17, 9:29 PM CDTFlash Flood WarningDDCEllis3 hr
Aug 17, 10:18 PM CDTSpecial Weather StatementDDCEllis27 min
Aug 17, 10:30 PM CDTSevere Thunderstorm WarningDDCEllis45 min
Aug 17, 11:06 PM CDTSpecial Weather StatementDDCEllis54 min
Aug 17, 11:28 PM CDTSpecial Weather StatementDDCTrego47 min
Aug 17, 11:32 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego43 min
Aug 17, 11:34 PM CDTSevere Thunderstorm WarningDDCEllis56 min
Aug 18, 12:00 AM CDTFlash Flood WarningDDCEllis6 hr
Aug 18, 12:08 AM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego67 min
Aug 18, 12:56 AM CDTSpecial Weather StatementDDCTrego49 min
Aug 18, 1:00 AM CDTSevere Thunderstorm WarningDDCTrego60 min
Aug 18, 1:09 AM CDTSevere Thunderstorm WarningDDCEllis, Rush36 min
Aug 18, 1:41 AM CDTSpecial Weather StatementDDCEllis49 min
Aug 18, 1:51 AM CDTSpecial Weather StatementDDCEllis39 min
Aug 18, 2:03 AM CDTSpecial Weather StatementDDCTrego57 min
Aug 18, 2:24 AM CDTSpecial Weather StatementDDCEllis66 min
Aug 18, 3:25 AM CDTSpecial Weather StatementDDCEllis50 min
Aug 18, 5:23 AM CDTAreal Flood WarningDDCEllis15 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.